Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 243, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 20, 2010, 12:34 AM CDT for Kandiyohi County, Stearns County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2010, 12:34 AM CDT (05:34 UTC)
- Expired
- Aug 20, 2010, 1:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kandiyohi County, MN, Stearns County, MN
The radar
The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 12:57 AM CDT | TSTM WND DMG | 1 E Melrose, MN | A TRUCK ON COUNTY ROAD 65 WAS BLOWN OFF THE ROAD BY STRONG WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2614 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 410 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
685
WUUS53 KMPX 200534
SVRMPX
MNC067-145-200615-
/O.NEW.KMPX.SV.W.0243.100820T0534Z-100820T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1234 AM CDT FRI AUG 20 2010
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STEARNS COUNTY IN CENTRAL MINNESOTA...
NORTHEASTERN KANDIYOHI COUNTY IN CENTRAL MINNESOTA...
* UNTIL 115 AM CDT
* AT 1228 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 4 MILES NORTHWEST OF HAWICK...OR ABOUT 17 MILES
NORTHEAST OF WILLMAR...AND MOVING NORTHEAST AT 35 TO 40 MPH.
PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IN THE WARNING INCLUDE...
PAYNESVILLE...
ELROSA...
LAKE HENRY...
ROSCOE...
MEIRE GROVE...
RICHMOND...
NEW MUNICH...
MELROSE...
FARMING...
FREEPORT...
ST ROSA...
ALBANY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL. SEEK SHELTER NOW INSIDE
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4562 9424 4532 9471 4532 9476 4528 9477
4548 9512 4578 9472 4577 9457
TIME...MOT...LOC 0534Z 225DEG 29KT 4538 9484
WIND...HAIL 60MPH 0.75IN
$$
BAPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:15 PM CDT, 6 hours 19 minutes earlier.
Area forecast discussion, Aug 19, 6:15 PM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 00Z TAFS NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 615 PM CDT THU AUG 19 2010 .DISCUSSION...ISSUED 226 PM CDT SHORTWAVE TROUGH OVER THE CENTRAL PLAINS...WILL INTERACT WITH SFC FRONTAL BOUNDARY DRAPED OVER SOUTHERN SOUTH DAKOTA...SOUTHERN MINNESOTA AND SOUTHERN WISCONSIN. LOW AND MID LEVELS WIND FLOW EXPECTED TO INCREASE AHEAD OF THE SHORTWAVE TROUGH LATER THIS EVENING AND OVERNIGHT. SFC TROUGH WILL CONTINUE TO LAG BEHIND THE UPPER WAVE ON FRIDAY. THE ECMWF(EUROPEAN MODEL) HAS THE BEST HANDLE ON THE POSITION AND MOVEMENT OF THE TROUGH. PRECIP WATER VALUES INCREASE TO LITTLE OVER 2.00 INCH. CLOUDS WILL INHIBIT WHETHER WE SEE SOME DEEP CONVECTIVE ELEMENTS OVERNIGHT. IT LOOK LIKE IT WILL DEFINITELY RAIN OVER OUR FORECAST AREA TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE SOME LARGE HAIL AND HEAVY RAINS. EXPECT SHRA/TSRA TO REDEVELOP DURING THE AFTERNOON/EVENING OVER THE FORECAST AREA ON FRIDAY. MOST UNSTABLE CAPE VALUES INCREASE TO 800-1200 J/KG WITH PRECIP WATER VALUES TO CLOSE 2.00 INCHES BY MID OR LATE AFTERNOON OVER THE EAST CENTRAL MN AND WEST CENTRAL WISCONSIN. SECONDARY SHORTWAVE TROUGH...MUCH WEAKER THAN THE FIRST FORECAST TO MOVE EAST OF OUR FORECAST BY MIDNIGHT FRIDAY NIGHT...SO HAVE CUT BACK ON POPS AFTER 06Z/SATURDAY. DRY AND MILDER WEATHER PATTERN SETTING UP OVER THE UPPER MIDWEST OVER THE WEEKEND WITH THE UPPER RIDGE BUILDING OVER THE NATIONS MIDSECTION. THE NEXT CHANCE OF SHRA/TSRA IS NEXT MONDAY OR MONDAY NIGHT. && .AVIATION... /00Z TAF ISSUANCE/ MVFR CIGS HV PERSISTED ACRS CNTRL MN (AXN/STC) THRU THE AFTN AND SEE LITTLE CHC IMPRVMT AT LEAST NEXT 12 HRS. SCT -SHWRS WL CONT TO ARC ACRS S AND CNTL MN THRU EVE. CNVTN BGNGG TO FIRE AHD OF VIGOROUS SHRTWV APRCHG SW NEB. CNVTN SHUD CONT DVLPG ACRS NEB/SODAK NEXT FEW HRS IN WAA AND AND SUPPORT FM SHRTWV. XPCT THIS ACTIVITY TO SPREAD ACRS TAF SITES OVRNITE. PRBLY IFR AXN/STC OVRNITE IN LOW CIGS AND VSBY. KMSP...FEW -SHRA THRU THE EVE WITH TSTMS PSBL AFT 06Z AS SUPPORT BGNS TO ARRIVE FM SHRTWV NOW MVG INTO SW NEB. XPCT CIGS AND VSBYS TO OCNL LWR TO MVFR IN PCPN. CONDS IMPRVG LT FRI MRNG/ERLY AFTN AS SFC WNDS BCM SW. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JM/BAP
Hazardous weather outlook, Aug 19, 11:22 AM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1122 AM CDT THU AUG 19 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 200915- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1122 AM CDT THU AUG 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA LATER TODAY AND TONIGHT. THE PRIME TIME FOR ANY SEVERE STORMS WILL BE LATER THIS EVENING. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE LIKELY WITH A FEW OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY ACROSS EAST CENTRAL AND SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN AS A COLD FRONT MOVES THROUGH. DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN ON FRIDAY.
In the hours before
Special weather statement, Aug 19, 10:19 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1019 PM CDT THU AUG 19 2010 MNZ054-064-200430- LAC QUI PARLE-YELLOW MEDICINE- 1019 PM CDT THU AUG 19 2010 AT 1011 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG THUNDERSTORMS IN EASTERN SOUTH DAKOTA FROM BROOKINGS TO STONE BRIDGE. THESE STORMS WERE MOVING NORTHEAST AT NEAR 50 MPH. WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CANBY. ST LEO. PROVIDENCE. DAWSON. BOYD. PORTER. BURR. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IF THUNDERSTORMS APPROACH. && LAT...LON 4525 9643 4467 9539 4463 9545 4463 9644 TIME...MOT...LOC 0315Z 229DEG 46KT 4444 9677 BAP
Special weather statement, Aug 19, 11:46 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1146 PM CDT THU AUG 19 2010
MNZ041-047>049-055>058-065-200545-
CHIPPEWA-DOUGLAS-KANDIYOHI-MEEKER-POPE-RENVILLE-STEARNS-STEVENS-
SWIFT-
1146 PM CDT THU AUG 19 2010
...STRONG THUNDERSTORMS WINDS MOVING ACROSS WEST CENTRAL INTO CENTRAL
MINNESOTA...
AT 1138 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS IN WEST CENTRAL MINNESOTA. THE LEADING EDGE OF THESE
STORMS WAS FROM NEAR ORTONVILLE TO APPLETON TO MONTEVIDEO. THEY
WERE MOVING RAPIDLY EAST NORTHEAST AT 40 TO 45 MPH.
WINDS UP TO 50 MPH...TORRENTIAL RAINS AND ONE HALF INCH DIAMETER
HAIL ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE CAPABLE OF
DAMAGING TREES AS THEY MOVE THROUGH THE AFFECTED AREA.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BIG BEND CITY.
CLARA CITY.
MURDOCK.
KERKHOVEN.
PENNOCK.
WILLMAR.
BENSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4575 9624 4576 9575 4531 9476 4456 9491
4513 9564 4509 9595 4519 9611 4528 9614
4540 9614 4541 9622 4543 9623
TIME...MOT...LOC 0442Z 238DEG 35KT 4506 9556
BAPThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 10:19 PM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 71 min |
| Aug 19, 10:37 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 38 min |
| Aug 19, 11:00 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 45 min |
| Aug 19, 11:14 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Redwood, Renville, Yellow Medicine | 48 min |
| Aug 19, 11:46 PM CDT | Special Weather Statement | MPX | Kandiyohi, Pope, Renville, Stevens, Swift | 59 min |
| Aug 20, 1:09 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison, Sherburne, Stearns | 51 min |
| Aug 20, 1:59 AM CDT | Special Weather Statement | MPX | Kanabec, Mille Lacs | 31 min |
| Aug 20, 2:32 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Isanti | 58 min |
| Aug 20, 2:42 AM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec, Mille Lacs | 35 min |
| Aug 20, 5:12 PM CDT | Special Weather Statement | MPX | Benton | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.